Article Date: 6/1/2003

therapeutic topics
Medications Put an Interesting Spin on Tinted Lenses
BY JULIE A. SCHORNACK, OD, MED

Although it is not common, some systemic medications can discolor soft contact lenses. As a side effect, these medications, once in the tears, can stain soft contact lenses. The popularity of shorter replacement cycles for soft contact lenses has all but eliminated these observations, but it can still be useful to understand drug-related soft contact lens discoloration.

Grayish-brown Tint

The most common drug-related discoloration tints soft contact lenses a grayish-brown color. Drugs that may cause this type of discoloration include tetracycline, epinephrine, phenothiazines, phenylephrine and sulfasalazine. Nicotine contamination of soft lenses can also cause this type of discoloration.

Tetracycline is a broad-spectrum antibiotic that is widely used to combat various types of systemic infections. Epinephrine most commonly treats acute bronchial asthma. Phenylephrine appears in a multitude of prescription and over-the-counter medications that aim to alleviate nasal congestion associated with hay fever, colds and allergies. Phenothiazines are used as anti-psychotics, and they also have anti-emetic or sedative qualities. Finally, sulfasalazine is prescribed for ulcerative colitis and rheumatoid arthritis.

Orange-brown Tint

Some drugs cast a characteristic orange-brown discoloration to soft contact lenses and may also discolor the patient's urine a similar shade. Drugs that fall into this category include phenazopyridine, nitrofurantoin and rifampin.

Both phenazopyridine and nitrofurantoin are used to treat urinary infections, with phenazopyridine serving as an analgesic and nitrofurantoin acting as an anti-bacterial agent. Rifampin is typically used to treat tuberculosis. Some package inserts associated with these drugs suggest that patients should discontinue soft contact lens wear during administration due to the potential for lens discoloration.

Not So Pretty in Pink

A more exotic discoloration of soft lenses results from phenophtalein, which tints lenses pink. This active ingredient is found in over-the-counter laxatives. Typical dosages rarely discolor soft lenses. However, in cases of laxative abuse in individuals with eating disorders, tinted lens contamination is more likely. Non-ophthalmic grade hydrogen peroxide used for soft lens disinfection in lieu of standard hydrogen peroxide lens disinfection systems can also stain soft lenses a light pink color with repeated use.

Although the advent of frequent replacement lenses has significantly reduced the likelihood of medication-related soft contact lens discoloration, the possibility still exists that some lenses may show subtle signs of contamination. Understanding the role that systemic medications may play in this unusual tinted appearance of soft lenses may assist you in determining the cause.

 

TABLE 1: Common Soft Lens
Discoloration from Medications

DISCOLORATION DRUGS
Grayish-brown Tetracycline
Epinephrine
Phenothiazines
Phenylephrine
Sulfasalazine
Orange-brown Phenazopyridine
Nitrofurantoin
Rifampin
Pink Phenophtalein
Hydrogen peroxide
(non-ophthalmic grade)

Dr. Schornack is the Assistant Dean of Clinical Education and serves in the Cornea and Contact Lens Service at the Southern California College of Optometry.



Contact Lens Spectrum, Issue: June 2003